Thursday, December 8, 2022
HomeWhat Allergy Medicine Is Stronger Than Zyrtec

What Allergy Medicine Is Stronger Than Zyrtec

What Is The Best Otc Allergy Medicine

Ask A Pharmacist

With allergy season upon many parts of the country, you may be rushing to a pharmacy near you for some relief from your allergy symptoms. Some doctors offices may be closed in an effort to practice social distancing, and it may be difficult to obtain a prescription for your allergy medicine.

Fortunately, many effective allergy medications are available over the counter without a prescription. Managing your allergy symptoms is possible using OTC allergy medicine. Before visiting a pharmacy near you, read the following guide on choosing the best OTC allergy medicine.

What Are Cetirizine And Loratadine

Cetirizine is a non-sedating . It is similar to other second-generation antihistamines including loratadine , and . Histamine is a chemical responsible for many of the signs and symptoms of allergic reactions such as swelling of the lining of the nose, sneezing, and eyes. Certirizine blocks one type of receptor for histamine and prevents activation of H1 receptor-containing cells by histamine. Unlike first generation antihistamines, cetirizine and other second-generation antihistamines do not readily enter the brain from the blood so they cause less drowsiness though cetirizine may cause more drowsiness than other second-generation antihistamines.

Loratadine is a long-acting, non-sedating antihistamine used to treat . Loratadine blocks one type of histamine receptor and thus prevents activation of cells with H1 receptors by histamine. Unlike some antihistamines, loratadine does not enter the brain from the blood and does not cause drowsiness when taken at recommended doses.

Types Of Allergy Medicine

There are three main types of allergy medicine:

  • Antihistamines are the first line of defense for relieving a runny nose, sneezing, post-nasal drip, itchy eyes, and itchy skin.
  • Nasal sprays can help reduce congestion and sneezing.
  • Decongestants can help relieve a stuffy nose and sinus congestion.

While these medications will not cure your allergies, they can help manage symptoms and improve your quality of life, says Atul N. Shah, MD, an allergist and founder of the Center for Asthma & Allergy. 

You may even find a combination of these medications helpful, as they each treat individual aspects of your allergy symptoms and can be taken for different reasons. 

However, because over the counter medications may contain multiple ingredients, you should ask your doctor or pharmacist about which are safe to combine before you do so. 

A Few Things To Know:

  • Seasonal allergies are usually the worst in the spring. The spring season is dominated by tree pollens and flowering plants, followed by grass and weed pollen later in the summer. Remember that pollen can travel many miles in the air. Even without trees in your yard, allergy symptoms can be present. Pollen levels are highest in the morning hours on windy days, and counts drop after a good rain.

  • There are very effective treatments for seasonal allergies available without a prescription. In fact, most kids can be treated entirely by OTC meds when the correct medication and dosing is provided. Be sure to choose a medication for your childs symptoms since not all OTC meds work the same.

  • Of the OTC meds, most allergists recommend nasal sprays as first-line therapy due to their effectiveness and minimal side effects.

  • Don’t forget other ways to decrease environmental allergens and help symptoms. Keeping windows closed on windy days, nasal saline rinses, and removing shoes/changing clothes soon after arriving home can all help decrease allergen exposure.

  • Infants very rarely get seasonal allergies. If your baby has a runny nose this time of year, its likely a from a viral cold.

Is Zyrtec The Same As Benadryl

Zyrtec 24 Hour Indoor

Zyrtec, the generic of which Cetirizine, and Benadryl, whose generic is Diphenhydramine , are both antihistamine drugs with similar mechanisms of action and indications of use. However, they are not the same. The major difference between them lies in their classification. Diphenhydramine is a first-generation antihistamine, which means that it is capable of entering the Central Nervous System, where it can act on central receptors to cause significant drowsiness and sedation. Whereas Cetirizine is a second-generation antihistamine, that is incapable of entering the Central Nervous System and is not associated with significant drowsiness or sedation. Although Cetirizine, when compared to other second-generation antihistamines, is the most sedating. Furthermore, DPH contains anticholinergic actions which give it an additional array of adverse reactions. Cetirizine lacks these anticholinergic effects of DPH, and as such has a smaller spectrum of adverse reactions. Whatsmore, Cetirizine has the added benefit of being a mast cell stabilizer which makes it more useful in certain conditions, such as allergic conjunctivitis, a function which DPH lacks. Thus, Zyrtec is the newer second-generation antihistamine that is relatively safer due to fewer adverse reactions and the relative absence of sedation or drowsiness in comparison to Diphenhydramine.

Benadryl Vs Zyrtec: Indications

Both Benadryl and Zyrtec can be used to treat allergy symptoms. When it comes to seasonal or perennial allergies, Zyrtec is more often preferred due to its longer duration of action.

Other than your run-of-the-mill allergy symptoms, both can be effective for:

  • Runny nose
  • Itching
  • Dermatitis

In addition to the above, Benadryl is commonly used as an over the counter sleep aid, due to its sedative effects and short duration of action. In fact, diphenhydramine is an active ingredient in many over the counter products marketed for sleep including ZzzQuil.

Lastly, it comes to allergic reactions , there is some controversy in regard to which is more effective.

This is discussed in the next section but it should be noted that Benadryl still hold preferential treatment for most allergic reactions.

This is best exemplified by the recommendations to use diphenhydramine for vaccine induce anaphylaxis, although the specific recommendation is injectable diphenhydramine.

Can I Take Xyzal And Zyrtec Together

It is not recommended to take both together. Taking both together can increase the risk of side effects, such as drowsiness, dry mouth, dry eyes, blurred vision, urinary retention, and constipation. It is unnecessary to take both together because of their similarity. If you are taking an antihistamine but find that it is not working effectively to bring allergy relief, try taking a different antihistamine instead. If your allergies are severe or if different antihistamines have not worked, talk to your doctor or allergist for a recommendation that works best for you.

Which Is More Effective For Allergic Rhinitis

Trials have shown both Zyrtec and Claritin are significantly more effective than placebo for reducing symptoms associated with allergic rhinitis, hay fever, and other allergies. Trials have not consistently shown that one antihistamine is more effective than another, although one trial did report cetirizine reducing symptoms to a greater extent.

Intranasal or ophthalmic antihistamines have a quicker onset of action than oral antihistamines ; however, need to be administered several times daily. In people with allergic rhinoconjunctivitis and predominantly eye symptoms, ophthalmic antihistamines work much quicker and are much more effective than any other form of treatment. Intranasal antihistamines are as effective as intranasal cromolyn, intranasal nedocromil, and leukotriene modifiers in seasonal allergic rhinitis; however, are not as effective at relieving nasal congestion and other symptoms as intranasal glucocorticoids.

Benadryl Vs Zyrtec: Classification

Antihistamines are grouped largely by their ‘generation’ in regard to the time in which they were developed and made commercially available.

Benadryl is a ‘first-generation’ antihistamine in the class of drugs. ‘First-generation’ antihistamines are typically associated with:

  • A relatively short duration of action .
  • Significant sedative and effects

Zyrtec is a “second-generation” antihistamine in the class of drugs. They are structurally related to ethanolamines but have a:

  • Longer duration of action .
  • Low to moderate sedative and anticholinergic effects

Zyrtec Vs Claritin For Postnasal Drip

Post nasal drip may occur for various reasons – allergies , colds or flu, various drugs , cold temperatures, bright lights, hormonal changes and spicy foods.

Thin postnasal drip secretions caused by allergies may be treated with antihistamines. Second-generation antihistamines such as Zyrtec and Claritin may offer better relief than older-type antihistamines such as promethazine . Intranasal antihistamines, such as , have a faster onset of action and appear more effective than oral antihistamines although require more frequent administration. Other treatments include decongestants, cromolyn, and corticosteroid nasal sprays.

In the treatment of post nasal drip caused by nonallergic causes, oral second-generation antihistamines are not very effective. However, the intranasal antihistamine azelastine is effective. Azelastine improves all rhinitis symptoms including nasal congestion, postnasal drip, sneezing and sleeping difficulty. The most common side effect is a metallic after taste; however, this is more likely at higher dosages and tends to dissipate with continued use.

If thin nasal mucus secretions become thick and turn yellow or green, bacterial infection is likely and a doctor should be seen to obtain antibiotics.

Is Xyzal Or Zyrtec More Effective

Clinical studies of Xyzal showed that the drug was significantly more effective than placebo in treating symptoms of perennial allergic rhinitis as well as chronic idiopathic urticaria.

Zyrtec clinical studies showed that the drug was significantly more effective than placebo in treating symptoms of perennial allergic rhinitis, seasonal allergic rhinitis, and chronic idiopathic urticaria.

Studies comparing Xyzal and Zyrtec have varying results, with some studies preferring Xyzal and some preferring Zyrtec. In practice, both drugs seem to be quite effective. The question of which drug is better seems to be a matter of trial and error, and personal preference.

Although both Xyzal and Zyrtec can be very effective in treating allergy symptoms, the most effective medication should only be determined by your doctor, taking into account your medical condition and medical history.

Can U Give A Dog Zyrtec

Zyrtec may be safe for dogs at the appropriate dose. As a pet owner, you should always consult your vet before giving your dog a new medication. You should also learn all that you can about the medication youre giving to your dog and its potential side effects. At the end of the day, allergies are no fun.

What If I Forget To Take It

Zyrtec Children

If you’re taking fexofenadine once a day, do not take a double dose to make up for a forgotten dose. Take the next dose at the usual time as prescribed by your doctor.

If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

Talk With Your Doctor

Allegra and Zyrtec treat the same symptoms and come in similar forms, but these drugs have a few key differences between them:

  • You need to pay attention to what you drink with Allegra because fruit juices can affect how well it works.
  • Zyrtec is more likely to cause drowsiness than Allegra.
  • The effects of Zyrtec may last a few hours longer than the effects of Allegra.

Your doctor or pharmacist can tell you more about Allegra and Zyrtec and which drug may be right for you. They can also give you advice on taking the drugs safely.

Here Are A Few Tips To Help Allergy Sufferers Enjoy The Beautiful Spring Weather:

Oral allergy medications

Oral medications are especially useful for mild allergy symptoms, and many are available over the counter.

Nonsedating antihistamines can relieve itching, sneezing, runny nose and watery eyes. Options include:
  • Loratadine , cetirizine , levocetirizine and fexofenadine all are available without prescription.
  • Oral decongestants, like pseudoephedrine and phenylephrine can ease stuffiness, and pseudoephedrine is often combined with an antihistamine. These medications are generally well-tolerated, with minimal side effects.
Common side effects

Oral decongestants cause insomnia and elevated blood pressure for some people, and antihistamines can cause drowsiness. If you find that one brand of antihistamine makes you sleepy, try a different one to see if you tolerate that better.

Older antihistamines, like diphenhydramine , are more likely to cause drowsiness compared to the newer antihistamines. Be careful about driving or working around heavy machinery if you take diphenhydramine.

Nasal steroid sprays

For more persistent allergy symptoms, nasal steroid sprays often are the best treatment option. Nasal steroid sprays block inflammation and swelling caused by airborne irritants and allergens, and prevent allergy symptoms.

Over-the-counter steroid nasal sprays include:
  • Triamcinolone
  • Fluticasone
  • Budesonide

Eye drops

Inhalers

Allergy shots

However, you may first want to know more details about allergy shots before considering:
Topics in this Post

What Is The Difference Between Xyzal And Zyrtec

and are the active ingredients and generic names of Xyzal and Zyrtec, respectively. You may notice that levocetirizine and cetirizine share similar names, and that is due to the similarity in their core chemical makeup. However, the slight differences in chemical structure between the two medications have resulted in a lower incidence of drowsiness in Xyzal when compared to Zyrtec.

In most stores, Xyzal is often more expensive than Zyrtec since it is considered less sedating and a newer medication on the market. Curist can help you save and offers and at a fraction of the cost of the name brand in stores.

Do You Need A Decongestant

If you’re shopping for allergy medication, we’ll assume your eyes are itchy, your nose is running, and you can’t stop sneezing. But if you can still breathe through your nose, proceed to Step 2. If you can’t, consider an allergy medication with an added decongestant.

Antihistamines combined with a decongestant are usually marked with a “D.”

Claritin-D, Allegra-D, and Zyrtec-D all contain a decongestant called pseudoephedrine, the same active ingredient that powers Sudafed. It makes your nose feel less stopped up by narrowing the blood vessels inside your nostrils.

Pseudoephedrine’s usefulness when making methamphetamine means that in the United States, these drugs need to be purchased directly from the pharmacist with a government ID.

If your primary symptom is a stuffed up nose, you can also ask your doctor about decongesting nasal sprays. Most require a prescription, but Nasacort is one that recently became available over the counter.

Zyrtec Vs Benadryl: Similar Side Effects

Some of the similar side effects of and include:

  • Severe: Anaphylaxis; Bronchospasm; Hemolytic anemia; Seizures
  • Moderate: Blurred vision; Constipation; Dermatitis; Euphoria; Thrombocytopenia; Urinary retention
  • Mild: Abdominal pain; Appetite stimulation; Asthenia; Drowsiness; Diarrhea; Dizziness; Dry mouth; Dry eyes; Fatigue; Headache; Hyperhidrosis; Insomnia; Increased urinary frequency; Paresthesias; Photosensitivity; Rash; Tinnitus; Urticaria; Vertigo; Weakness; weight gain

Are Cetirizine And Loratadine Safe To Use While Pregnant And Breastfeeding

Cetirizine

Cetirizine has not been adequately evaluated in women. Available evidence suggests that risk to the developing fetus is low.

Cetirizine is excreted in human breast milk.

Loratadine

Loratadine is secreted in breast milk at levels similar to blood levels. mothers should decide whether to stop or discontinue loratadine.

Is Benadryl Or Zyrtec Better For Dogs

  • Can dogs take cetirizine 10mg?
  • Antihistamines were once our first line of defense for mild itching in a dog.

    These drugs, such as Benadryl and Zyrtec, are typically cheap, dont have worrisome long term side effects, and are easy to give.

    The downside is that, for most dogs, they dont work to relieve the itching that comes with dog allergies.

    Best Overall:allegra Adult Non

    Zyrtec vs. Claritin: What is the best antihistamine for ...

    • Better for those under their 60s

    • Can cause drowsiness

    No matter how much you love your furry friends, life isnt going to be easy if youre allergic to them. You can give yourself some relief by taking the Xyzal Allergy Relief Tablets that were made to alleviate symptoms associated with animal dander allergies.

    Unless youre willing to get rid of your pet, many say this is the only thing that works. Additionally, Parikh suggests keeping the pet out of your bedroom and getting a HEPA air purifier.

    Coverage And Cost Comparison Of Claritin

    Claritin-D is not usually covered by Medicare and insurance plans. As an OTC drug, Claritin-D is widely available in pharmacies. The average retail price of Claritin-D can be more than $50 depending on quantity and strength. With a SingleCare discount card, you could lower the cost to around $18 for a box of fifteen 24-hour tablets. Discount cards are also available for Claritin-D 12-hour tablets.

    Zyrtec-D can also be obtained at most local pharmacies. Its not generally covered by Medicare and insurance plans. For a box of Zyrtec-D tablets, the average retail cost is around $30 to $50. This cost can be reduced to about $10 with a SingleCare card at participating pharmacies.

     
    $10

    A Doctors Guide To Choosing Allergy Medicine Wisely

    Allergies can pop up throughout the year. You may be tempted to grab the closest antihistamine medicine to fend off your itchy eyes, sneezing, or a runny nose. Before you do, make sure the medicine wont do more harm than good.

    There are different types of antihistamines, and some are better than others depending on your age, health, and other medications you take.

    Older formulas work, but beware of side effects and bad interactions

    Doctors often refer to the first type of antihistamines that were on the market as first-generation. They are great at treating allergy symptoms. Unfortunately, in some people, they can result in side effects like anxiety, confusion, feeling sleepy, blurred vision, reduced mental alertness, urinary retention and constipation. These effects are more common for anyone taking certain antidepressant medications.

    Ingredients of first-generation antihistamines include brompheniramine, chlorpheniramine, dimenhydrinate, diphenhydramine and doxylamine. Ask a pharmacist to help you compare products and read the labels if the print is too small. Some of the brand names for these products include Dimetapp Cold & Allergy, Chlor-Trimeton, Tavist, Benadryl, Vicks NyQuil and Tylenol Cold and Cough Nighttime.

    The labels should also include warnings that people with certain medical conditions should not take first-generation antihistamines. Ask your doctor before use if you have:

    New formulations have fewer side effects, but you still need to be cautious

     

     

    When Do You Need A Prescription

    When your could be life-threatening or get in the way of living your life, you should see a specialist, called an allergist.

    You may need a prescription if your allergy symptoms are:

    • Several months out of the year
    • Affecting your day-to-day activities
    • Not controlled by OTC medications, or those medicines cause unpleasant side effects

    If you’re taking a prescription medicine for your allergies, ask your doctor before you also take an OTC medication, especially an antihistamine, for those same symptoms. Using some medicines together can cause more side effects or even set off a dangerous reaction.

    Tell your doctor about everything you take: all the relievers, remedies, vitamins, and , too.

    Your doctor might also write a prescription for an OTC medicine so that it’s covered by your health insurance. You’ll need to check the rules for your plan — your and your flexible spending account or your health savings account — to figure out what’s going to cost less.

    Side Effects Of Antihistamines

    Older antihistamines, especially over-the-counter drugs, may cause drowsiness or dizziness. However, newer second and third generation antihistamines are non-sedating, meaning they do not cause drowsiness and are safe to take before most activities. Antihistamines can also cause dryness as a side effect, especially after prolonged use.

    Side Effects Of Combination Medications

    Since combination allergy meds include elements of both antihistamines and decongestants, it is possible for patients using these drugs to experience side effects associated with either treatment type. While drowsiness is unlikely it can still occur, as can insomnia or irritability and blood pressure increase.

    When Should You Use A Nasal Spray

    If your allergy symptoms are primarily runny or stuffy nose, several options exist for nasal sprays to treat these symptoms.

    Steroid nasal sprays that not long ago required a prescription are now sold over the counter. Steroid nasal sprays work by reducing inflammation and swelling in your nasal passages. Products in this category include the following:

    •  
    •  

    Saline nasal sprays work well to rinse allergens and mucus from your nose and clear congestion. Saline nasal sprays or rinses are safe options if you need a decongestant, and you have high blood pressure or heart problems. You can use a saline nasal spray or rinse before you use your steroid nasal spray to clear the nasal passages, or you can use it on its own as a decongestant.

    Common names for OTC saline nasal sprays or rinses include the following:

    • Ocean

    Side Effects Of Corticosteroids

    There are many potential side effects that can occur if steroid treatments are used for an extended period of time. Side effects are typically mild, such as weight gain, fluid retention, and increased blood pressure but certain patients may develop more serious complications including diabetes, osteoporosis, and muscle weakness. Steroids that are ingested through nasal sprays or inhalers can cause side effects such as cough, hoarseness, and fungal infections of the mouth.

    What Are Natural Alternatives To Benadryl

    Zyrtec Tablets, 5 Count

    If neither OTC nor prescription-strength alternatives are suitable for a patient, they often turn to natural alternatives to Benadryl on the advice of others who have found relief in them. Though they have not been clinically tested, many patients feel a desirable sense of relief after taking part in one or more of these treatment methods. Some of the natural alternatives can include the neti pot and nettle-leaf tea.

    While not a medicinal cure, there have been favorable reviews on the effects of a well-applied neti pot. These specialized devices use sterilized water to flush out nasal cavities. This prevents contact irritation caused by allergens, which often trigger the most common cold-like symptoms from allergies.

    Nettle-leaf tea is an age-old method for decreasing the irritating effects of everything from allergic reactions to poison ivy rashes. The compounds contained in nettle leaves such as adenine, nicotinamide, synephrine, and osthole are believed to have anti-inflammatory and antihistamine effects. Thus, when heated and distilled, nettle leaves release these compounds that can help in the treatment of symptoms associated with allergic rhinitis.

    Should I Take Claritin Zyrtec Or Allegra

    editorial processSanja Jelic, MD

    Sanja Jelic, MD is board-certified in pulmonary disease, sleep medicine, critical care medicine, and internal medicine. She is an assistant professor and attending physician at Columbia University College of Physicians and Surgeons in New York, NY.

    Medical Review Board

    It’s common for people with hives or hay fever to wonder which over-the-counter they should take: Claritin , Zyrtec , or Allegra . All of these antihistamines have been available OTC without a prescription for a number of years.

    But if you’re thinking these antihistamines are the same, they’re actually not. Depending on the allergic condition being treated, the age of the person, as well as other underlying issues , the best choice of antihistamine might be different.

    Verywell / Brianna Gilmartin

    Allegra Or Zyrtec Xyzal Or Claritin Choose The Right Otc Allergy Med

    Your nose is running. Your eyes are itching. Allergy season has arrived, and you need relief. But at the drugstore, the shelves are stuffed with choices. Allegra or Zyrtec? Does Claritin work better? And just what is Xyzal anyway? Youre overwhelmed.

    The first thing to know is that all 4 of the brands mentioned above are known as second-generation antihistamines. They all work basically the sameway and dont tend to cause drowsiness, saysAlyssa Wozniak, PharmD, a clinical assistant professor at DYouville School of Pharmacy in Buffalo, New York.

    When your body comes into contact withanallergy trigger such as pollen,it makes chemicals called histamines.In people with allergies, that responsecan beexaggerated.Soit causes symptoms like runny nose, itchy eyes, and maybe even congestion, says Wozniak.An antihistamineblocksthose chemicals,easing yoursymptoms.

    Any of these4 medications works best for people whohavemilder symptoms, such aswatery eyes or sneezing. Theyre also ideal for people whose symptoms are intermittent or episodic afewweeks during peak pollen season, forinstance, or a month or 2 in spring and again infall.One important note: None of them isespeciallyeffective for nasal congestion.

    That said, there are differences between them. To make the best choice, you shouldunderstandwhatthose differences are. Heres whatWozniak needs you to know:

    Work With An Expert To Find Relief Faster

    Deciding which allergy treatment option is right for you can be difficult. Its important to understand your exact type and severity of allergies and discuss all of your options with a specialist. Working with an expert to discuss your symptoms and determine your best course of action will help you find the right medication and get relief from allergy symptoms faster. Schedule a consultation with Advanced ENT & Allergy Center to get to the root of your allergies and find the right treatment for your lifestyle.

    RELATED ARTICLES

    Most Popular